Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 158, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2000, 10:03 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 2000, 10:03 PM CDT (03:03 UTC)
- Expired
- Jul 25, 2000, 10:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 10:30 PM CDT | Hail 1.75 | Rock Vly, IA | Large hail caused crop damage and damage to vehicles and windows, but the amount of damage was not determined. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2265 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 260304 SVRFSD IAC141-167-260345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1003 PM CDT TUE JUL 25 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... O'BRIEN COUNTY IN NORTHWEST IOWA SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1045 PM CDT * AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF HARTLEY TO 4 MILES EAST OF FAIRVIEW...OR FROM 14 MILES WEST OF SPIRIT LAKE TO 10 MILES SOUTHEAST OF CANTON...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BOYDEN...HULL AROUND 1010 PM CDT SHELDON AROUND 1015 PM CDT HARTLEY...SANBORN AROUND 1020 PM CDT ARCHER...SIOUX CENTER AROUND 1025 PM CDT HOSPERS...PRIMGHAR AROUND 1030 PM CDT MAURICE AROUND 1035 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:25 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 25, 9:25 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT TUE JUL 25 2000 TSTMS BLEW UP FM EXTRM ERN SD TO SWRN MN AHEAD OF FNT AND NOW ARE JUST SE OF FSD MOVG INTO FAR NWRN IA. CURRENT ZONE SPLIT JUST FINE AND UPDATED EARLIER FOR WIND SHIFT AND NO TSTMS TO NW OF FNT IN SERN SD. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jul 25, 7:20 PM CDT, 2 hours 43 minutes before
SDZ040-055-056-061-062-260100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 720 PM CDT TUE JUL 25 2000 ...SEVERE THUNDERSTORM WATCH CANCELLED IN EASTERN SOUTH DAKOTA... AT 725 PM THE SEVERE THUNDERSTORMS HAVE MOVED OVER INTO MINNESOTA AND NO LONGER APPEAR TO BE A THREAT IN EASTERN SOUTH DAKOTA. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:39 PM CDT | Tornado Warning | FSD | Osceola | 51 min |
| Jul 25, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Lyon, Osceola | 49 min |
| Jul 25, 10:10 PM CDT | Tornado Warning | FSD | Dickinson | 35 min |
| Jul 25, 10:17 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 43 min |
| Jul 25, 10:28 PM CDT | Tornado Warning | FSD | Clay | 47 min |
| Jul 25, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
| Jul 25, 10:51 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 24 min |
| Jul 25, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 31 min |
| Jul 25, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 27 min |
| Jul 25, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 26 min |
| Jul 25, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 28 min |
| Jul 25, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 43 min |
| Jul 25, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| Jul 26, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 32 min |
| Jul 26, 1:53 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 22 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.